Talk:Pregabalin

From PsychonautWiki
Jump to navigation Jump to search

There are multiple reports in the User Experience Vault on Erowid of people suffering grand mal seizures after taking doses as low as 450mg when combined with SSRIs. Furthermore, there is one report of a user suffering a seizure after taking a 2250mg dose without any reported additional drugs being used. I get the feeling that there is some pharmacodynamic in play here that has been missed by the extant studies and a warning of the possibility should be issued based on this anecdotal evidence.

--

Pregabalin has been extensively studied and does not even have seizures listed as an extremely rare side effect. This leaves the single 2250mg (an extreme overdose considering the 900mg+ heavy dosage range listed here for pregabalin) experience report, which is lacking in information and the only mono-drug use report of this response. The SSRI combination is also only seen in one single report in which the SSRI in question is fluoxetine, which has seizures as a listed serious side effect so it is quite likely that this single case of this response was a result of the fluoxetine also being used. Further more, pregabalin is one of the front-line treatments for GAD (General Anxiety Disorder), which is often seen in combination with depression; therefore, there have in fact been many studies into pregabalin and SSRIs being used in combination as a joint treatment for these two disorders in combo. None of these studies had any cases in which seizures occurred and so this single report (which is also lacking in information), is the only case of this occurring and it is quite likely that this response was a result of the fluoxetine used, which is known to cause seizures in some cases.

--BronzeManul (talk) 18:36, 4 June 2017‎ (CEST)

Firstly https://www.drugs.com/sfx/pregabalin-side-effects.html clearly lists seizures as a possible side effect of pregabalin, as do all other drug info resources, it is what as known as a paradoxical effect (where the drug has the opposite effect as what it is intend to do), and if you want a personal anecdote as well consider the following: I have personally witnessed a friend with no prior history of seizures experience one on a high dose of pregabalin, around 1500mg insulfateed, (30mg Dexedrine, 20mg Valium and a small amount of weed were consumed several hours before the pregabalin dose as well) and at most 2 beers withing the hour after, the incident occurred as she was leaving the bar with her friend after going for the beers at which point she began to have a grand mal seizure, resulting in a broken nose broken tooth black eye and mild concussion due to the unfortunate fact that her convulsions were violent face down and on pavement surface, this was approximately 2 hours of ingesting the pregabalin, and again this was someone with no history of seizures previously, the doctor at the hospital suggested a paradoxical reaction (not that doctors are allays correct but I tend to agree with his explanation). I feel there is enough reports and evidence to list seizures as a paradoxical side effect in rare cases in certain individuals, Its not uncommon for drugs to occasionally have the opposite effects then usual on some individuals, this is a well documented phenomenon, so I disagree with the assertion that because this drug is used to treat seizures then it cant possibly do the opposite in certain individuals, and medical science agrees with me. this individual had no prior history of seizures. Full disclosure however they also were on prescriptions for seraquil and chloropromazine for sleep aids but had taken neither for at least 2-3 days, instead substituting a handful of zopiclone i gifted her which was due to the fact that she was celebrating her birthday and wanted to be able to enjoy her weekend without being a Thorazine zombie so I doubt the seizures threshold affecting properties of those drugs would apply due to the fact that she wouldn't have any of either left in her system at that point. Said friend was also a cocaine user which does lower seizure threshold but again she had not used cocaine in more then a week at the time of the event, so like the anti psychotics it was not something that should be a factor in the seizure as she was not under its effects or even after effects in anyway, she did take cocaine after returning from the hospital however to relax because she was upset about the whole ordeal and took her Thorazine and quetiapine to sleep that night as well but suffered no more seizures from those, nor has she had once since the event in question as she avoids pregabalin use at all now. I find fault to Bronzemaul's reasoning to disregard the possibility of a side effect just because it never presented in clinical trial with comparatively small trial groups compared to the general population of potential users of the drug clinically, as can be seen by the addition of seizures as side effects on drug info resources in the time since the initial release and side effect disclaimer, which lacked the listing due to its non presentation in clinical trials pre release. And it is a fairly common thing too for new side effects to present after drugs are allready on the market, everyone reacts to drugs differently. In my own personal experiance with this sort of thing it happened with mirtazapine, every time i took it before bed I would get up sleepwalking soon afte falling asleep randomly puke somewhere in the house and then go lay back down on whatever soft surface was closest to me waking up every morning somewhere new usually covered in puke and having to clean up wherever it happened, I have no history of somnbolism and rarely experiance nausia let alone vomiting, no where is sleepwalking or vomiting listed as a side effect for the drug and i searched extensively, the only similar situation i came upon was a claim from a single 84 year old woman who also experience the vomiting within an hour of dosing, but no where could i find any other occurrence of somnambulism as a side effect however. Thankfully both both of my side effects disappeared immidately after discontinuing use so even though something isn't a common enough side effect to show up in clinical trials doesn't mean that it might not extremely rarely present itself when the drug is released to a much larger use base then the limited members of a controlled trial. Side effects are discovered all the time in drugs that present once they have widespread use simply because you have more people taking the substance and therefore a higher chance of discovering a very rare possibly unique to a single individual even. And again almost every drug will cause some people to experience paradoxical(opposite) effects, I dont feel the need to provide specific examples you can just look at any drug info page ever and probably find the thing its supposed to treat listed as a side effect(and to call doctor immediately if it occurs). How many drugs get pulled and recalled because of dangerous paradoxical effects or other serious undiscovered during trials side effects? LOTS. But all that said every seasure report on pregabalin has been in dosage ranges at least 1g often higher, so while i feel it whould be added t o side effects list I dont feel its a serious concern to people who practice responsible dosing of the drug. Malicealice (talk) 01:44, 26 April 2018 (UTC)

There is more than one single report in which this is listed when combined with a serotonergic substance: https://erowid.org/experiences/exp.php?ID=69917 https://erowid.org/experiences/exp.php?ID=83232 https://erowid.org/experiences/exp.php?ID=105079 https://erowid.org/experiences/exp.php?ID=67302

One was with fluoxetine, one was with tramadol (albeit at a dose that could have induced seizures by itself), one was with mirtazapine, and one was with a 800-1600mg dose of pregabalin by itself. No, the current evidence does not support the idea that it may be serotonergic on its own in many controlled studies, but to fail to mention that it is still a possibility is irresponsible. Aurelian (talk) 02:59, 13 June 2017 (CEST)

-- I disagree. What would be irresponsible would be to include it based on pretty much zero evidence. Many people who come to gaba drugs do so initially as self-medication for anxiety conditions. Scaremongering such as you suggest in fact poses a far more real danger to many people than this speculation about seizures. Corax (talk) 23:36, 31 March 2018 (UTC) --

I already addressed the first one linked (fluoxetine combo.) so I won't be addressing it again. The second one you linked is about a combo with tramadol, a substance notorious for the risk of seizure associated with it. The third one you linked (mirtazapine and venlafaxine combo.) is written by a person with PTSD, depression, and who was recently hospitalised for psychosis. Considering these factors, combined with the fact that the experience report is written as a conspiratory accusation of all of the medical professionals being wrong about the source of their seizures and of them explicitly stating that they were refusing treatment and suspected of taking excessive amounts of their prescribed medication, this report is not reliable enough to even consider this as a case of a single person experiencing seizures whilst taking a plethora of medications. The forth link, which you claim as being 'a 800-1600mg dose of pregabalin by itself', is a report less than two lines long that lists the dose as '8 tablets' and spends most of the report stating that they have two severe heart conditions, both of which are associated with neurological symptoms and one of which even has a risk of death of 50% within 5 years of being developed and 90% within 10 years of being developed. --BronzeManul (talk) 19:20, 13 June 2017 (CEST)